Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 29, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 24, 2018, 10:58 PM EDT for Allendale County, Hampton County, South Carolina; Jenkins County, Screven County, Georgia. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2018, 10:58 PM EDT (02:58 UTC)
- Expired
- Jun 25, 2018, 12:00 AM EDT
- In force
- 62 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jenkins County, GA, Screven County, GA, Allendale County, SC, Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 72 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 11:34 PM EDT | TSTM WND DMG | 6 E Sycamore, SC | WARNING POINT REPORTED TREE DOWN ON CONFEDERATE HIGHWAY AT JENNYS ROAD. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1910 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted.
185
WUUS52 KCHS 250258
SVRCHS
GAC165-251-SCC005-049-250400-
/O.NEW.KCHS.SV.W.0029.180625T0258Z-180625T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
1058 PM EDT SUN JUN 24 2018
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Screven County in southeastern Georgia...
Jenkins County in southeastern Georgia...
Hampton County in southeastern South Carolina...
Allendale County in southeastern South Carolina...
* Until midnight EDT.
* At 1057 PM EDT, severe thunderstorms were located along a line
extending from 10 miles southeast of Barnwell to 14 miles northeast
of Millen, moving south at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Allendale, Millen, Sylvania, Butts, Fairfax, Brunson, Hiltonia and
Sycamore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3289 8212 3292 8208 3292 8195 3295 8186
3291 8176 3304 8156 3310 8161 3316 8154
3311 8137 3312 8120 3303 8108 3265 8149
3266 8208 3281 8215
TIME...MOT...LOC 0257Z 340DEG 32KT 3316 8121 3297 8180
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
296
WWUS52 KCHS 250338
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
1138 PM EDT SUN JUN 24 2018
GAC165-251-SCC005-049-250400-
/O.CON.KCHS.SV.W.0029.000000T0000Z-180625T0400Z/
Screven GA-Jenkins GA-Hampton SC-Allendale SC-
1138 PM EDT SUN JUN 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR SCREVEN...JENKINS...HAMPTON AND ALLENDALE COUNTIES...
At 1138 PM EDT, severe thunderstorms were located along a line
extending from Lake Warren State Park to 7 miles southeast of
Sylvania to 9 miles southwest of Millen, moving south at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Allendale, Millen, Sylvania, Butts, Fairfax, Brunson, Hiltonia and
Sycamore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3289 8212 3292 8208 3292 8195 3295 8186
3291 8176 3304 8156 3310 8161 3316 8154
3311 8137 3312 8120 3303 8108 3265 8149
3266 8208 3281 8215
TIME...MOT...LOC 0338Z 342DEG 26KT 3286 8120 3269 8153 3270 8204
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 8:27 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jun 24, 8:27 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Charleston SC 827 PM EDT Sun Jun 24 2018 .SYNOPSIS... High pressure will extend across the region through Monday. A cold front will drop south into the area Monday and linger near or just south of the area through mid-week. Low pressure could develop off the Southeast U.S. next weekend. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Early this evening: All is quiet right now with the sea breeze progressing inland and just a few vertically challenged cumulus across the forecast area. However, a glance at regional radar imagery indicates convection is developing upstream and is on track to approach the forecast area later tonight. This upstream convection appears to be initiated and driven by some sort of MCV and the prevailing deep layer flow puts it on track to head toward at least the southeast South Carolina portion of the forecast area. The environment ahead of this developing convection is certainly unstable with MLCAPE on the order of 2,000-3,000 J/kg, which would seem to support further downstream development. However, we are losing insolation after sunset but the atmosphere is relatively untapped based on minimal convection the past several days. Dry air in the mid and upper levels results in DCAPE values around 1,000 J/kg which would support at least some degree of a damaging wind threat. Hi-res models such as the HRRR the the approaching convection intensifying as it interacts with the sea breeze across the Midlands. The idea is then that the convection progresses further to the southeast and impacts mainly the Charleston Tri- County region and Colleton County. Adjusted all forecast parameters to favor such a solution. Current timing would bring thunderstorms into the area around 9-10pm, then to the Charleston County coast around midnight. The overall severe threat is hard to judge given that thunderstorms will be coming through in the late evening. But, since the atmosphere is relatively untapped and DCAPE values are high, there is a potential for damaging winds, especially if convection can get organized along a line and become cold pool driven. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... Few changes were made to ensure consistency with overnight shift. A cold front will approach from the northwest Monday and then move south into the area Monday night before stalling nearby through the rest of the period. This will mean a more unsettled period with decent rain chances is expected Monday night into at least Tuesday. Some of the storms could be strong late Monday afternoon/evening, mainly across SC, given the high DCAPE values (1000+ J/kg) and steep low to mid-level lapse rates. Temperatures will remain above normal Monday ahead of the front with heat indices peaking into the Heat Advisory range 105-108 inland, 108-112 coast. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... Minor changes were made per regional coordination with NHC/WPC on the potential for low pressure developing off the Southeast U.S. coast. The latest medium range model guidance suggests the stalled cold front will dissipate as an offshore high pressure/inland trough pattern likely sets up. Low pressure is expected to develop off the SC/NC coast by late week and drop southwest to somewhere near or offshore of the GA/FL coast over the weekend per track coordination with NHC/WPC. Depending on the eventual development and track of the low, increased rain chances and breezy conditions could develop. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... The main concern is the potential for thunderstorms to impact KCHS this evening. Thunderstorms are developing upstream of the area and are expected to move through late this evening from the northwest. Confidence is increasing based on recent hi-res model runs, and prevailing VCTS has been added starting at 03z. A TEMPO is then in effect from 03-05z with low end gusty winds and MVFR visibilities. It does not appear thunderstorms will be a concern at KSAV. For the rest of the period, VFR conditions are expected. Extended Aviation Outlook: Risk for tstm impacts possible Monday Night into Tuesday and again by late week into the weekend depending on track of low pressure offshore. && .MARINE... Tonight: An inland surface trough and high pressure in the Atlantic will drive the weather pattern. Winds will peak along the immediate coastline through early this evening. Though, locally higher gusts are possible along the SC coastline. By late evening the winds will ease a few kt, then a second surge in winds is possible further offshore, lasting until almost daybreak. Additionally, winds closer to the coast should veer more towards the west around daybreak as the land breeze develops. Seas will average 2-3 ft, except 3-4 ft across the Charleston waters during the peak winds. There is a slight chance strong thunderstorms may develop inland this evening and move offshore tonight, producing hazardous weather for mariners. Monday through Friday: Few changes were made through mid-week to ensure consistency with the overnight shift. Southerly winds will prevail ahead of a cold front Monday with enhanced sea breeze influences possible. Front will backdoor into the region Monday Night into Tuesday. There is potential for low pressure to develop off the Southeast U.S. coast by late week. Small Craft Advisory conditions are not expected. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...BSH SHORT TERM...ST LONG TERM...RJB AVIATION...BSH/ST MARINE...MS/ST
Hazardous weather outlook, Jun 24, 7:53 PM EDT, 3 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 753 PM EDT Sun Jun 24 2018 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-260000- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 753 PM EDT Sun Jun 24 2018 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Excessive Heat: The combination of temperatures in the mid to upper 90s and moderate to occasionally high humidity will likely cause heat index values to exceed 105 degrees Monday. A Heat Advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-260000- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM- 753 PM EDT Sun Jun 24 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jun 24, 10:06 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Charleston SC
1006 PM EDT SUN JUN 24 2018
GAZ087-088-SCZ040-042>044-250245-
Jenkins-Screven-Allendale-Hampton-Inland Colleton-Dorchester-
1006 PM EDT SUN JUN 24 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...JENKINS...
HAMPTON...COLLETON...ALLENDALE AND DORCHESTER COUNTIES...
At 1003 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Holly Hill to
near Hephzibah, and moving southeast at 30 mph. Additional storms
may develop in the area at any time.
HAZARD...Strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Allendale, Millen, Sylvania, Hampton, Indian Field, Saint George,
Dorchester and Colleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3292 8208 3295 8186 3291 8176 3304 8156
3310 8161 3316 8154 3311 8137 3312 8120
3303 8108 3310 8095 3306 8090 3313 8089
3333 8051 3327 8047 3325 8035 3308 8028
3264 8206 3281 8215
TIME...MOT...LOC 0203Z 320DEG 24KT 3330 8038 3325 8219Local storm report, Jun 24, 10:26 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1026 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM TSTM WND DMG 4 WNW SAINT STEPHEN 33.43N 79.99W
06/24/2018 BERKELEY SC 911 CALL CENTER
TREE REPORTED DOWN ALONG HIGHWAY 45 NEAR PINEVILLE.
&&
EVENT NUMBER CHS1800466
JMCLocal storm report, Jun 24, 10:34 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1034 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM TSTM WND DMG 4 ESE BONNEAU 33.28N 79.89W
06/24/2018 BERKELEY SC TRAINED SPOTTER
TREES DOWN ON PROPERTY IN THE 1000 BLOCK OF HIGH HOPE
DRIVE.
&&
EVENT NUMBER CHS1800467
JMCSpecial weather statement, Jun 24, 10:37 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Charleston SC
1037 PM EDT SUN JUN 24 2018
SCZ043>045-050-052-250315-
Inland Berkeley-Tidal Berkeley-Charleston-Inland Colleton-Dorchester-
1037 PM EDT SUN JUN 24 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...
COLLETON...BERKELEY AND DORCHESTER COUNTIES...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...
At 1036 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Jamestown to
Jedburg, and moving southeast at 20 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Charleston, North Charleston, Mount Pleasant, Summerville, Goose
Creek, Hanahan, Moncks Corner and Walterboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3285 7974 3287 8073 3308 8089 3313 8089
3333 8051 3328 8049 3326 8043 3327 8030
3330 8025 3341 8022 3346 7992 3332 7974
3325 7948 3314 7931
TIME...MOT...LOC 0236Z 310DEG 18KT 3325 7964 3308 8023Local storm report, Jun 24, 10:40 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1040 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM TSTM WND DMG MONCKS CORNER 33.20N 80.01W
06/24/2018 BERKELEY SC LAW ENFORCEMENT
TREE DOWN ON HIGHWAY 17A AT CHURCH STREET.
&&
EVENT NUMBER CHS1800468
JMCSpecial weather statement, Jun 24, 10:50 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Charleston SC
1050 PM EDT SUN JUN 24 2018
GAZ087-088-SCZ040-042-043-250330-
Jenkins-Screven-Allendale-Hampton-Inland Colleton-
1050 PM EDT SUN JUN 24 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...JENKINS...
HAMPTON...COLLETON AND ALLENDALE COUNTIES...
At 1049 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles north of
Padgetts to 8 miles southwest of Waynesboro, and moving south at 30
mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Allendale, Millen, Sylvania, Hampton, Lake Warren State Park,
Colleton, Butts and Varnville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3289 8212 3292 8208 3292 8195 3295 8186
3291 8176 3304 8156 3310 8161 3316 8154
3311 8137 3312 8120 3303 8108 3310 8095
3306 8091 3309 8088 3285 8071 3270 8210
3281 8215
TIME...MOT...LOC 0249Z 353DEG 24KT 3317 8091 3303 8215The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:38 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 52 min |
| Jun 24, 10:06 PM EDT | Special Weather Statement | CHS | Allendale, Dorchester | 39 min |
| Jun 24, 10:37 PM EDT | Special Weather Statement | CHS | Berkeley, Dorchester | 38 min |
| Jun 24, 10:50 PM EDT | Special Weather Statement | CHS | Allendale | 40 min |
| Jun 24, 11:08 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Colleton, Dorchester, Hampton, Jasper | 52 min |
| Jun 24, 11:16 PM EDT | Special Marine Warning | CHS | 89 min | |
| Jun 24, 11:58 PM EDT | Severe Thunderstorm Warning | CHS | Allendale, Beaufort, Colleton, Hampton, Jasper | 62 min |
| Jun 25, 12:44 AM EDT | Special Marine Warning | CHS | 91 min | |
| Jun 25, 12:58 AM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton, Jasper | 62 min |
| Jun 25, 1:04 AM EDT | Special Weather Statement | CHS | Charleston | 41 min |
| Jun 25, 2:07 AM EDT | Special Marine Warning | CHS | 113 min | |
| Jun 25, 3:34 AM EDT | Heat Advisory | CHS | Allendale, Berkeley, Colleton, Dorchester, Hampton | 13 hr |
| Jun 25, 3:18 PM EDT | Special Weather Statement | CHS | Colleton | 27 min |
| Jun 25, 3:45 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 60 min |
| Jun 25, 4:14 PM EDT | Special Weather Statement | CHS | Dorchester | 31 min |
| Jun 25, 4:38 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Dorchester | 51 min |
| Jun 25, 4:55 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 32 min |
| Jun 25, 5:02 PM EDT | Special Weather Statement | CHS | Charleston | 28 min |
| Jun 25, 5:15 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Colleton, Dorchester | 31 min |
| Jun 25, 5:57 PM EDT | Special Weather Statement | CHS | Colleton | 33 min |
| Jun 25, 4:23 PM EDT | Special Weather Statement | CHS | Chatham | 37 min |
| Jun 25, 6:05 PM EDT | Special Weather Statement | CHS | Bulloch | 25 min |
| Jun 25, 6:08 PM EDT | Special Weather Statement | CHS | Long | 37 min |
| Jun 25, 6:19 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch | 41 min |
| Jun 25, 7:11 PM EDT | Special Weather Statement | CHS | Evans | 34 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.